The results of a recent study commissioned by the University of British Columbia in Vancouver, Canada, supports the hypothesis that flouroquinolone use greatly increases the risk of retinal detachment.
Fluoroquinolones, such as ciprofloxacin, levofloxacin and norfloxacin, are commonly prescribed for the treatment of respiratory and genitourinary tract infections. Canadian researchers performed a nested case-control study of patients who were enrolled in the universal healthcare plan of British Columbia and visited an ophthalmologist between 2000 through 2007. During this period patients suffering retinal detachment were identified, and then cross-checked for concurrent fluoroquinolone use. Retinal detachment was noted in 4,384 of the 989,591 patients studied, and often occurred within the first five days of use. While the number of affected patients may appear minimal when considered on a percentage basis against the entire group studied, patients taking fluoroquinolone were actually 4.5 times more likely to develop retinal detachment than individuals not using the drug. It is speculated that the detachment is secondary to the drug’s destructive effects on collagen and connective tissues.
Notwithstanding the above findings, researches readily acknowledged several issues that may affect the reliability of the study, including an inability to conclusively determine whether patients were actually taking the drug prescribed to them. However, since fluoroquinolones have already been associated with corneal perforations, optic neuropathy, retinal hemorrhage and tendon rupturing, this study’s conclusions can only increase concern over the drug’s adverse health effects.